High Wind, Northern Foot Hills
- When
- December 2, 11:00 AM MST to 8:00 PM MST
- Where
- Northern Foot Hills forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.359, -103.792 (the zone’s center; the record gives no point)
Strong southwesterly winds developed during the late morning and continued through the afternoon. Wind gusts near 70 mph were recorded in the Spearfish and Belle Fourche area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong southwesterly winds developed during the late morning and continued through the afternoon. Wind gusts near 70 mph were recorded in the Spearfish and Belle Fourche area. A steel shed was blown onto a road in Belle Fourche.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 2, 10:14 AM MST, 46 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1014 AM MST SUN DEC 2 2012
.DISCUSSION...UPPER LEVEL ANALYSIS HAS VERY STRONG TROF ENTERING
THE PACIFIC NORTHWEST WITH DOWNSTREAM RIDGING ACROSS THE NORTHERN
PLAINS. EXTENSIVE SHIELD OF MID TO HIGH CLOUDS IS CROSSING THE
NORTHERN ROCKIES AND SPILLING INTO THE DAKOTAS. AT THE
SURFACE...STRONG LEE TROF IS DEVELOPING ACROSS CENTRAL MONTANA AND
EXTENDS SOUTHEAST INTO WESTERN PORTIONS OF THE CWA. WITH HIGH
PRESSURE SITUATED OVER THE CENTRAL ROCKIES...A STRONG PRESSURE
GRADIENT HAS SET UP ACROSS NORTHEASTERN WYOMING AND FAR WESTERN
SOUTH DAKOTA. SOUTHWEST WINDS HAVE GUSTED TO 60+ MPH IN THE
GILLETTE AREA IN THE PAST HOUR. HAVE ISSUED A HIGH WIND WARNING
FOR ALL OF NORTHEAST WYOMING AND HAVE EXTENDED THAT INTO THE
NORTHERN BLACK HILLS AND NORTHERN FOOTHILLS FOR THIS AFTERNOON AND
EVENING. FAVORED AREAS WILL SEE WINDS OF 30 TO 45 MPH WITH GUSTS
TO 60 MPH AT TIMES. WITH THE ATMOSPHERE WELL MIXED...TEMPERATURES
HAVE RISEN QUICKLY TO WELL ABOVE AVERAGE. MANY LOCATIONS WILL BE
CLOSE TO RECORD LEVELS BY EARLY THIS AFTERNOON.
&&
.AVIATION...18Z TAFS
VFR CONDITIONS WILL PREVAIL TODAY WITH MID AND HIGH LEVEL CLOUDS.
THERE IS A CHANCE OF SHOWERS TONIGHT OVER NORTHEASTERN
WYOMING...THE BLACK HILLS AND NORTHWESTERN SOUTH DAKOTA. AREAS OF
MVFR CIGS MAY DEVELOP WITH THE SHOWERS...ESPECIALLY OVER PARTS OF
NORTHEASTERN WYOMING AND THE BLACK HILLS LATE TONIGHT. VERY GUSTY
SOUTHWEST WINDS WILL BE FOUND ACROSS NORTHEASTERN WYOMING AND
PARTS OF THE BLACK HILLS TODAY...WITH GUSTS APPROACHING 60 MPH.
&&
.PREV DISCUSSION... /ISSUED 308 AM MST SUN DEC 2 2012/
DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
SOUTHWESTERN SK...WITH WARM FRONT EXTENDING SOUTHEASTWARD ACROSS
NORTHEASTERN MT INTO SOUTHWESTERN ND AND CENTRAL SD. COLD FRONT
EXTENDS WESTWARD FROM THE LOW ACROSS SOUTHWESTERN CANADA. UPPER
LEVEL ANALYSIS CONTINUES TO SHOW LOW OFF THE PACIFIC NW
COAST...WITH FAST WEST TO SOUTHWEST FLOW ACROSS THE WESTERN CONUS
INTO THE PLAINS. HIGH CLOUDINESS CONTINUES TO PASS OVER THE REGION
WITH VARIABLY CLOUDY SKIES. TEMPS ARE MOSTLY IN THE 30S AND LOWER
40S ACROSS THE AREA...WITH WARMER TEMPS ACROSS PORTIONS OF
NORTHEASTERN WY AND THE BLACK HILLS AREA WHERE THERE ARE DOWNSLOPING
WINDS. WINDS ARE GENERALLY FROM THE WEST TO SOUTHWEST ACROSS THE
FORECAST AREA...BREEZY AT TIMES ACROSS PORTIONS OF NORTHEASTERN
WY.
WARM CONDITIONS WILL CONTINUE TODAY...WITH TEMPS 20 TO 30 DEGREES
ABOVE AVERAGE. GUSTY SOUTHWESTERLY WINDS CAN BE EXPECTED ACROSS
NORTHEASTERN WY AND PORTIONS OF THE BLACK HILLS LATER THIS MORNING
INTO TONIGHT. COLD FRONT WILL MOVE ACROSS THE FORECAST AREA LATE
TONIGHT...BRINGING A CHANCE OF SHOWERS TO MAINLY NORTHERN PORTIONS
OF THE AREA AND STRONG NORTHWESTERLY WINDS FOR MONDAY ACROSS
NORTHWESTERN SD. TEMPS WILL BE COOLER THROUGH THE FIRST HALF OF
THE COMING WEEK...BUT STILL ABOVE AVERAGE.
FOR TODAY...SKIES WILL BE PARTLY TO MOSTLY SUNNY WITH HIGH CLOUDS
PASSING OVERHEAD. HIGHS WILL RANGE FROM THE MID 50S OVER THE
HIGHER BLACK HILLS TO THE UPPER 60S TO NEAR 70 DEGREES ACROSS
PORTIONS OF THE SOUTHWESTERN AND SOUTH CENTRAL SD PLAINS. NEAR
RECORD HIGHS ARE EXPECTED OVER PORTIONS OF THE AREA...WITH THE
RECORD HIGH FOR THIS DATE AT RAP AIRPORT BEING 69 AND EAST RAPID
CITY AT 70. SOUTHWESTERLY WINDS WILL INCREASE ACROSS NORTHEASTERN
WY AND THE BLACK HILLS LATER THIS MORNING...BECOMING RATHER GUSTY
BY THE AFTERNOON IN FAVORED AREAS. SOME WIND GUSTS TO NEAR 50 MPH
ARE LIKELY ACROSS CAMPBELL CO WY AND DOWNSLOPE AREAS OF THE
NORTHERN BLACK HILLS. THESE GUSTY WINDS WILL CONTINUE INTO THE
EVENING UNTIL THE COLD FRONT PASSES.
COLD FRONT WILL PASS THROUGH NORTHWESTERN PORTIONS OF THE CWA
LATE THIS EVENING AND THROUGH THE REST OF THE FORECAST AREA LATE
TONIGHT. UPPER LOW ASSOCIATED WITH FRONT WILL PASS WELL TO THE
NORTH OF THE REGION...WITH WEAKER SHORTWAVE ENERGY PASSING ACROSS
OUR AREA WITH THE FRONT. SHOWER CHANCES WILL MAINLY BE CONFINED TO
NORTHERN PORTIONS OF THE CWA...WITH THE BEST CHANCES ACROSS THE
NORTHERN BLACK HILLS AREA LATE TONIGHT. PCPN WILL GENERALLY BE IN
THE FORM OF RAIN...EXCEPT FOR POSSIBLY A LITTLE SNOW ACROSS THE
HIGHER ELEVATIONS OF THE BLACK HILLS. WINDS WILL SWITCH TO THE
NORTHWEST BEHIND THE FRONT AND LIKELY BE RATHER GUSTY FOR A
PERIOD BEHIND THE PASSAGE. SHOWERS SHOULD EXIT THE AREA BY MONDAY
MORNING...BUT IF TIMING OF FRONT IS A BIT SLOWER...THERE COULD BE
A LINGERING CHANCE INTO THE EARLY MORNING ACROSS FAR EASTERN
PORTIONS OF THE CWA.
WINDS WILL INCREASE MONDAY MORNING AS SUBSIDENCE DEVELOPS BEHIND
EXITING SHORTWAVE...COOLER AIR BUILDS IN TO THE AREA...AND
BOUNDARY LAYER MIXES OUT. ADVISORY CRITERIA WINDS STILL LOOK
LIKELY DURING THE LATE MORNING AND EARLY AFTERNOON HOURS ACROSS A
GOOD PORTION OF THE NORTHWESTERN SD PLAINS. FURTHER SOUTH INTO THE
WEST CENTRAL SD PLAINS...INCLUDING THE RAP AREA...THERE IS MORE
UNCERTAINTY OF STRONG WINDS WITH FLOW A BIT MORE WESTERLY THAN IS
USUALLY FAVORABLE FOR STRONGER WINDS. HIGHS WILL BE MOSTLY IN THE
50S...WITH SOME 40S ACROSS PORTIONS OF NORTHEASTERN WY AND THE
BLACK HILLS.
WINDS WILL DECREASE BY MONDAY EVENING...WITH QUIET WEATHER
EXPECTED INTO MIDWEEK. TEMPS WILL REMAIN ABOVE AVERAGE WITH HIGHS
IN THE MID 40S TO MID 50S ON TUESDAY AND LOWS IN THE 20S AND LOWER
30S.
EXTENDED...WARM AND DRY CONDITIONS WILL OCCUR ON WEDNESDAY WITH
ZONAL FLOW OVER THE AREA. A SFC COLD FRONT WILL BRING A CHANCE OF
RAIN OR SNOW AS IT PASSES THROUGH ON WEDNESDAY NIGHT. SHORTWAVE
ENERGY IN A BROAD UPPER TROUGH WILL CREATE A CHANCE OF RAIN OR
SNOW FROM THURSDAY INTO FRIDAY. TEMPERATURES ON THURSDAY WILL BE
NEAR NORMAL...WITH COLDER TEMPERATURES ON FRIDAY AND SATURDAY.
MODEL SOLUTIONS DIVERGE FOR SATURDAY AND SUNDAY...BUT WITH THE
POTENTIAL FOR AN UPPER TROUGH TO AFFECT THE REGION...WILL KEEP LOW
POPS IN THE FORECAST FOR THE END OF THE WEEK.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR NORTHERN
BLACK HILLS-NORTHERN FOOT HILLS.
WY...HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR NORTHERN
CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-WYOMING
BLACK HILLS.
&&
SHORT TERM...15
LONG TERM....WFO UNR
AVIATION...WFO UNRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 950 AM MST SUN DEC 2 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 950 AM MST (1050 AM CST) SUN DEC 2 2012 ...HIGH WIND WARNING THROUGH THIS EVENING FOR NORTHEAST WYOMING... THE NORTHERN BLACK HILLS...AND NORTHERN FOOTHILLS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT VERY GUSTY SOUTHWESTERLY WINDS WILL DEVELOP ACROSS NORTHEASTERN WYOMING AND PORTIONS OF THE BLACK HILLS LATE THIS MORNING AND PERSIST INTO THIS EVENING. SOME GUSTS TO NEAR 60 MPH ARE LIKELY ACROSS CAMPBELL COUNTY AND DOWNSLOPE FAVORED AREAS OF THE NORTHERN BLACK HILLS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL CROSS THE AREA LATE TONIGHT...BRINGING GUSTY NORTHWESTERLY WINDS BEHIND IT. THE STRONGEST WINDS ARE EXPECTED TO BE ACROSS THE NORTHWESTERN SOUTH DAKOTA PLAINS ON MONDAY...WHERE GUSTS TO AROUND 50 MPH ARE LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1003 AM MST SUN DEC 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 AM NON-TSTM WND GST 5 NNW DOWNTOWN GILLETTE 44.36N 105.54W
12/02/2012 M64 MPH CAMPBELL WY ASOS
0951 AM NON-TSTM WND GST 2 NE ECHETA 44.47N 105.83W
12/02/2012 M64 MPH CAMPBELL WY MESONET
ECHETA RAWS
&&
WFO UNRThe national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419733, 419886.